Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

177 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Took lexapro and xanax for anxiety. Started getting depressed. What treatment is required?

Answered by
Dr.
Dr. Ashish Mittal

Psychiatrist

Practicing since :2004

Answered : 1856 Questions

default
Posted on Sat, 2 Feb 2013 in Mental Health
Question: Hi: I have dealt with anxiety my entire life. What I understand depersonalization/derealization off and on. Most of the time I have leared to practice "ACT" and been able to cope with my anxiety. I was on lexapro for 2 years in the past and this is when I was most successful with controlling my anxiety and being able to travel etc. My medical doctor said it was okay to get off lexapro and he then put me on xanax. I have been taking xanax 1 mg XR for a year along with .5 mg when needed. I did not take that 1 mg xr on a consistent basis. Somehow in the last week or two the deprsonalization got out of control and I spiraled into a web of spending most of my day in front of my computer researching what could be wrong with me which eventually led to me not being able to leave the house without taking a xanax and drinking A LOT. This went on for about a week and I had a mental breakdown and my parents came and got me. I started lexapro 5 days ago. When I take a .5 mg of xanax I can carry on with most activities - swimming etc although going much farther than 5 mi from my house seems daunting. However if I don't take a xanax I am in complete panic and can't seem to "get out of my head" at any point I just know I am going to forget who I am where I come from and lose all touch of reality. Is this a withdraw from xanax? I managed to not take a xanax today, and I am pretty tired to I am hoping I can sleep without it. I can feel the lexapro kicking in because I don't seem to escalate to complete panic terror, but is it going to take awhile longer for it to kick in completely? Am I ever going to get back to normal?
doctor
Answered by Dr. Ashish Mittal 1 hour later
Hello,
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

There is no doubt regarding diagnosis of anxiety disorder in your case. Prolong untreated anxiety frequently lead to depression like in your case.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. You may need treatment with psychiatrist to treat your anxiety. It is not clear if you received any treatment in past from psychiatrist, but believe me people life changes after treatment.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines (like XANAX) group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) (Like Lexapro) are used. SSRI takes around 3-4 weeks to show its effect.

All these process is complex. I have just simplified it to make you understand it. So, From above information, it is clear that you should have received LEXAPRO instead of XANAX for long term management of anxiety and you had responded too on LEXAPRO.

LEXAPRO use do not lead to dependence on it and it can be used years (lifelong in recurrent cases) without difficulty. After some time use, XANAX effect is reduced due to development of tolerance and dependance on it, which lead to gradual increment in doses to control anxiety.

In current stage following steps will help you:
-Take treatment from psychiatrist (if not taken before) as they are specialist in treating anxiety.
-Continue LEXAPRO after increasing dose to 10 mg as you responded on 10 mg doses in past. LEXAPRO will take 3-4 weeks to show its effects.
-After improvement in anxiety (after few weeks when LEXAPRO start showing effects), very slowly taper XANAX (like 0.25mg every week). All dose related changes should be done under physician supervision only.
-Continue ACT.
-Get investigated for thyroid function test as its imbalance also leads to anxiety.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk
-Breathing exercise, yoga and meditation (which you can learn from some expert nearby your place)


I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Dr Ashish XXXXXXX Mittal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashish Mittal 19 hours later
Hi: Thank you very much for your answer. All this xanax dependency and taking more than one drug at a time quite frankly scares the shit out of me. This is day 6 without taking a xanax er and day 2 of not taking a xanax .5 mg. i have taken lexapro 10 mg for 5 days now. although the deprsonalization is through the roof I managed to go out for lunch today - had about 5 panic attacks in an hour but got through it. i can tell lexapro is kicking in because I dont go into full panic mode etc just go up get real hot and come right back down. With that being said if I practice ACT and continue to work through this anxiety without taking any more xanax how long should I expect this crazy high anxiety to last? Thank you for your help.
doctor
Answered by Dr. Ashish Mittal 3 hours later
Hello again,
Thanks for follow up.


Lexapro full effect will come in 3-4 weeks. So, there is no harm taking low dose XANAX till that time, as sudden stoppage of XANAX further increases severity of anxiety.

Apart from that also follow above mentioned steps, which will help you greatly.

Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful.

Wish you good health.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,   ,  
Treatment/Therapy

Recent questions on  Meditation

doctor1 MD

I ve had Fibromyalgia for about 25 years now and am doing so bad it s scary. I ve changed my diet over the years and eat really well, vegetarian, no nightshades, all organics, well balanced. I meditate and do Yoga and started pool therapy but I become a wreck, even when I take it easy. My mind is going. Memory loss and confusion and balance is awful. About 4 years ago I had a fall and got Complex Regional Pain Syndrome to go with it. My chronic sinusitis has become unbearable with roaring in my ears and insane sinusitis. At 58, I m getting scared my mind days are numbered. Sincerely, R. Jane Gagner

doctor1 MD

my tsh was 7.34 3yrs back..........i suffered from weakness and had a high pulse rate......(ECG reports said impaired diastolic relaxation) for the past one year i have not been taking any medicines .............i do yoga......can yoga alone cure it .............i dont want to take any more madicines...........is there any other way out to get away with it soon

doctor1 MD

I am experiencing intermittent symptoms of dark urine indicative of blood, and I am HIV positive. This all started after a yoga class, but it has nor subsided in over 24 hours... I am over 40. What should I prepare myself for as possible, or likely causes...

doctor1 MD

Hi Hoctor, My mother went to perform angiogram 2 years before. Doctors results shows of Ischaemic heart disease, Mild hypertensive heart n normal LV function. She under meditation for cholosterol n diabates. She having problem with occacasional cough n cold for d past 70 days... so what was d reason n what we should do?

doctor1 MD

Hi, Can you please check my blood, ecg and usg reports and let me know on which areas should I take care? Also, any suggestions on any specific diet to control the problem areas and medications if any?

doctor1 MD

I have had arthritis for thirty years, I am just starting to grunt and groan at the smallest irritation over any annoyance and walking, 73 years, I have tried green tea to calm my self down, I cant get into a calm peaceful state of mind, I used to...

doctor1 MD

I'm having recurring sharp pains in my head. Seems to be behind right eye and radiates to top of head. Pain is fleeting, but head feels strange after. Should I be concerned. First pain hit at around 3:30 this afternoon. Have had four in the past...